Ohio, 2004

Damaging Winds in Ohio, June 17, 2004

June 17, 2004 · NWS RLX · 5 events in 3 counties and zones

Well out ahead of a cold front, clusters of quick moving thunderstorms affected northern Perry County by 1400E, then exited the southern portion of the county around 1530E. Later that day, trees were blown down in Athens and Morgan Counties, blocking roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Well out ahead of a cold front, clusters of quick moving thunderstorms affected northern Perry County by 1400E, then exited the southern portion of the county around 1530E. Later that day, trees were blown down in Athens and Morgan Counties, blocking roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 12:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 17, 12:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT THU JUN 17 2004

.UPDATE FOR AVIATION DISCUSSION...

.DISCUSSION...

1005 AM EDT THU JUN 17 2004

MOIST SOUTHWESTERLY FLOW ACROSS THE REGION TODAY WILL KEEP
PRECIPITABLE WATER VALUES IN THE 1.75 TO 2 INCH RANGE.  850H
DEWPOINTS ARE AROUND 15C-17C THROUGHOUT THE OHIO VALLEY AND SHOULD
SEE VERY EFFICIENT RAINERS TODAY.  VISIBLE SATELLITE SHOWING SEVERAL
LARGE BREAKS IN CLOUDS WHICH SHOULD LEAD TO DESTABILIZATION OF THE
ATMOSPHERE AND CAPE VALUES ARE PROJECTED TO BE BETWEEN 2000-2500
J/KG BY AFTERNOON.  TROPICAL PLUME OF MOISTURE LOOKS TO BE FOCUSED
ACROSS OHIO INTO PENNSYLVANIA AND PLAN TO KEEP LIKELY POPS ACROSS
WESTERN CWA WITH HIGH CHANCE ELSEWHERE.  CURRENT FORECAST HAS THIS
HANDLED WELL.

THE DIFFERENCE TODAY WILL BE THAT THE FLOW IN THE MID LEVEL IS
20-40KTS WHICH SHOULD KEEP STORMS MOVING AND MINIMIZE FLOODING
THREAT.  IF STORMS LINE UP AND TRAIN OVER THE SAME AREA...THEN
PROBLEMS COULD ARISE.

WITH FORECAST IN GOOD SHAPE...DO NOT PLAN TO UPDATE FORECAST.  ONLY
MAKING MINOR TWEAKS IN GRIDS TO FINE TUNE HOURLY DETAILS TO CURRENT
CONDITIONS.

HC

&&

.PREVIOUS DISCUSSION...

255 AM EDT THU JUN 17 2004

TODAY AND TONIGHT...
LOW LEVEL FLOW IS ON THE INCREASE.  THIS WILL BE OF BENEFIT AND
DECREASE OUR FLOOD POTENTIAL...SINCE STORMS THAT DEVELOP TODAY
SHOULD BE MOVING AT 15 TO 20KTS PLUS.  UPPER LEVEL RIDGE BECOMES
SUPPRESSED...AS WE MOVE INTO A FASTER MORE ZONAL FLOW.  DISTURBANCES
PUSHING THOUGHT OUR AREA...AND FRONTAL BOUNDARY NEARING FROM THE
NORTHWEST WILL HELP KICK OFF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT.  TEMPERATURE WISE...MADE ONLY SMALL TWEAKS TO ONGOING
FORECAST AND DID NOT STRAY TOO MUCH FROM MAV GUIDANCE TEMPS AS THEY
SEEM REASONABLE.

FRIDAY ON...

WITH NEW GFS RUN THE MODELS ARE ALL CONVERGING ON NEW SOLUTION WITH
STRONG PUSH OF FRONT WELL SOUTH OF FORECAST AREA SUNDAY.  THIS WILL
GIVE A BREAK IN THE PRECIPITATION PATTERN TO THE REGION.  EVEN POPS
FOR SATURDAY HAVE BEEN KEPT TO LOW CHANCE WITH THE FRONTAL PASSAGE
AS THE UPPER FLOW WILL ALREADY NOT BE FROM THE MOIST SOUTH.
TEMPERATURES WILL BE QUITE A BIT COOLER AFTER FRONTAL PASSAGE
ESPECIALLY AT NIGHT WITH CLEARING.

KF/AAR

&&

.AVIATION...

135 PM EDT THU JUN 17 2004

AFTERNOON STORMS FIRING AGAIN TODAY AS UPPER LEVEL ENERGY PASSES
THROUGH OHIO VALLEY INTO THIS EVENING.  GENERALLY VFR CONDITIONS
EXPECTED OUTSIDE OF SHOWERS AND THUNDERSTORMS...WITH MVFR/IFR
CONDITIONS POSSIBLE WITH SHOWERS.  DO NOT SEE MUCH CHANGE FROM LAST
NIGHT AND HAVE NOT PLAYED MUCH FOG EXCEPT THE USUAL AT EKN.  JUST
EXPECTED MID CLOUDS OVERNIGHT AS UPPER DISTURBANCE PASSES BY.  VERY
POSSIBLY WILL BE SOME SHOWERS AROUND BUT POPS ARE 50 PERCENT OR
LOWER AND EXACT LOCATION WILL BE UNKNOWN SO HAVE LEFT OUT OF TAFS.

HC

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 17, 3:00 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 17 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
400 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

EVEN THOUGH THE AREA IS NOT IN A SLIGHT RISK OF SEVERE WEATHER
TODAY...THE POTENTIAL FOR THUNDERSTORMS STILL EXISTS.  AN UPPER AIR
DISTURBANCE WILL BE PUSHING INTO THE AREA...HELPING TO KICK OFF
SHOWER AND THUNDERSTORM ACTIVITY.  MOST OF THE HEAVY RAIN IS
EXPECTED TO REMAIN TO OUR NORTHWEST...HOWEVER ANY STRONG STORM THAT
DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN.  ON THE
BRIGHT SIDE...WITH A STRONGER WESTERLY FLOW IN PLACE...STORMS WILL
BE MOVING FASTER THAN THE PAST SEVERAL DAYS...RESULTING IN LESS OF A
FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL BE SWEEPING ACROSS THE AREA ON SATURDAY.  UNTIL
THEN...WE WILL REMAIN IN A MOIST AND UNSTABLE AIRMASS...WITH PRIMARY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  AFTERWARDS...A
SLIGHTLY COOLER AND DRY AIRMASS WILL SETTLE IN THROUGH THE BEGINNING
OF THE NEXT WORK WEEK.

KF

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 17, 1:55 PM EST
Where
Perry County, 2 mi SE of Thornville
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
39.883, -82.383

A bow echo type event with winds estimated at around 75 mph damaged outbuildings and caused an old barn to collapse. Several old and large trees were snapped.

Thunderstorm Wind, Perry

When
June 17, 2:30 PM EST
Where
Perry County, New Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.200

Thunderstorm Wind, Perry

When
June 17, 3:15 PM EST
Where
Perry County, Shawnee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.217

Thunderstorm Wind, Athens

When
June 17, 7:00 PM EST
Where
Athens County, 2 mi S of Glouster
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.467, -82.083

Thunderstorm Wind, Morgan

When
June 17, 7:05 PM EST to 7:10 PM EST
Where
Morgan County, Wrightstown
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.467, -81.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408910, 5408911, 5408912, 5408913, 5408914.